Hail, Cherry
- When
- August 3, 6:45 PM CST
- Where
- Cherry County, 27.64 mi S of Merriman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.520, -101.700
Thunderstorms produced hail up to golfball size and damaging winds.
A frontal system moving southeast through the Central Plains became the focus for thunderstorms that produced large hail, heavy rainfall and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A frontal system moving southeast through the Central Plains became the focus for thunderstorms that produced large hail, heavy rainfall and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 3, 2:03 PM CST, 4 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 303 PM CDT MON AUG 03 2009 .SYNOPSIS... H5 ANALYSIS FROM THIS MORNING INDICATING A TROUGH ANCHORED OVER THE EASTERN CONUS...RIDGING AND AN UPPER LEVEL HIGH ALONG THE AZ/NM BORDER...STRONG BERMUDA HIGH AND A TROUGH ALONG THE PACIFIC COAST. AT THE SURFACE...A COLD FRONT EXTENDED SWD FROM SURFACE LOW PRESSURE OVER SWRN ONTARIO...INTO NRN SD. TEMPERATURES AT 2 PM CDT WERE IN THE MID TO UPPER 80S OVER WESTERN AND NORTH CENTRAL NEBRASKA. && .DISCUSSION... NEAR TERM...TONIGHT THROUGH THURSDAY...MAIN FORECASTING CHALLENGE OVER THE NEXT THREE DAYS DEALS WITH PRECIPITATION CHANCES AND CONVECTION RESULTING FROM DISTURBANCES OVER TOPING THE RIDGE OFF TO THE WEST. FOR TONIGHT...UPSTREAM DISTURBANCE PER WV IMAGERY...WILL CROSS WYOMING AND COLORADO...EMERGING OVER WRN NEBRASKA BY 00Z TONIGHT. THOUGH PRECIPITATION CHANCES LOOK FAVORABLE OVER THE ENTIRE FORECAST AREA...AM FAVORING THE NRN ZONES AS A COLD FRONT (CURRENTLY OVR THE SD/ND BORDER)...WILL APPROACH NRN NEBRASKA BY MIDNIGHT. THIS FRONT WILL SERVE AS THE BOUNDARY LAYER FOCAL POINT WHICH SEEMS TO BE LACKING ATTM...PER ISOLATED POPCORN LIKE CONVECTION OFF TO THE WEST. DEEP SHEAR BETTER THAN 40 KTS RESIDES NORTH OF THE INTERSTATE FOR TONIGHT...SO SEVERE THREAT SHOULD BE CONFINED TO LOCATIONS NORTH OF THE INTERSTATE. FCST SOUNDINGS FROM NRN NEBRASKA ARE INDICATIVE OF LARGE HAIL AND DAMAGING WINDS...AS THE BOUNDARY FOCUS SHOULDNT BE A PLAYER TILL OVERNIGHT TONIGHT. THE COLD FRONT WILL PASS THROUGH NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA OVERNIGHT TONIGHT...BEFORE STALLING ACROSS THE CENTRAL CWA TOMORROW. SERLY WINDS WILL PUSH MOISTURE INTO THE CENTRAL AND WESTERN PANHANDLE TOMORROW. THETA E RIDGING..ABUNDANT LOW LEVEL MOISTURE...AND A WEAK AFTERNOON CAP...WILL LEAD TO THUNDERSTORM INITIATION OFF TO THE WEST LATE TOMORROW AFTERNOON. THIS ACTIVITY WILL LIFT TO THE ESE TUESDAY EVENING...IMPACTING THE FORECAST AREA. BULK OF THE SEVERE WEATHER TOMORROW AND TOMORROW NIGHT...SHOULD STAY WEST OF HIGHWAY 83...HOWEVER IF THE FRONT DECIDES TO STALL FURTHER EAST...LOCATIONS EAST OF THIS ROUTE WILL SEE THEIR CHANCES FOR SEVERE WEATHER INCREASE. ROUNDS OF THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AND THURSDAY ACROSS PORTIONS OF THE FORECAST AREA AS THE PERSISTENT UPPER LEVEL HIGH SLOWLY TRANSITIONS EAST ACROSS THE SRN ROCKIES. TIMING OF PRECIPITATION WILL BE PROBLEMATIC AS IT WILL BE DEPENDENT ON WAVE TIMING. HOWEVER...FEEL BETTER CHANCES WILL BE ACROSS THE NORTH AS A FRONTAL BOUNDARY WILL STALL ACROSS THE DAKOTAS. LONG TERM...THURSDAY NIGHT THROUGH MONDAY...RIDGING ALOFT WHICH IS LOCKED IN OVER THE FOUR CORNERS AND INTERMOUNTAIN WEST...WILL TRANSITION EWD LATE IN THE WEEK AS A DEEP TROUGH OF LOW PRESSURE LIFTS INTO NRN CA AND NEVADA. BASED ON THE LATEST 12Z GFS FROM THIS MORNING...A DECENT POTENTIAL EXISTS FOR A TORCH OUT ON FRIDAY AND SATURDAY...WITH H85 TEMPS ECLIPSING 35C IN THE SOUTHWEST. UTILIZED HPC TEMPS AS A STARTING POINT...BOOSTING THEM 2 TO 4 DEGREES BASED ON THE H85 TEMP REGIME BOTH DAYS. FOR THE SUNDAY AND MONDAY TIME PERIODS...ABOVE NORMAL TEMPS WILL CONTINUE...EVEN WITH EVIDENCE OF A WEAK FROPA EARLY SUNDAY. ENSEMBLE FCSTS CONTINUE TO INDICATE A PERSISTENT TROUGH OVER THE PACIFIC COAST WHICH WOULD FAVOR DOWNSTREAM RIDGING ACROSS THE CENTRAL AND EASTERN CONUS. OTHER EVIDENCE FOR ABOVE NORMAL TEMPS EARLY NEXT WEEK IS THE TRANSITION TO A POSITIVE PHASE OF THE NORTH ATLANTIC OSCILLATION...WHICH FAVORS INCREASED RIDGING ACROSS THE CENTRAL CONUS AND RESULTANT WARM TEMPS. && .AVIATION... PROGRESSIVE NORTHWEST FLOW WILL CAUSE THE NEXT IN A SERIES OF SHORT WAVES TO MOVE OVER THE REGION THIS EVENING/OVERNIGHT. MAIN AREA OF CONCERN WILL BE NORTHERN NEBRASKA....INCLUDING THE KVTN AREA...ALTHOUGH SW NEBRASKA AND KLBF DOES HAVE THE POTENTIAL TO SEE SOME STORMS. IN GENERAL VFR CONDITIONS CAN BE EXPECTED...AS IS THE GOING FORECAST THROUGH THE PERIOD...HOWEVER ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF BRIEF IFR CONDITIONS...FROM VSBY IN HEAVY RAIN. THE TAF WILL BE AMENDED TO ACCOUNT FOR THESE CONDITIONS AS TIMING THESE SHORT PERIODS ARE DIFFICULT BEYOND A COUPLE OF HOURS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .AVIATION...MASEK .SHORT AND LONG TERM...BUTTLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 330 PM CDT MON AUG 3 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-042030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 330 PM CDT MON AUG 3 2009 /230 PM MDT MON AUG 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. TWO SHORT WAVES WILL MOVE ACROSS THE OUTLOOK AREA TONIGHT. THE FIRST ONE WILL MOVE ACROSS NORTH CENTRAL NEBRASKA THIS EVENING. THE NEXT WAVE WILL ARRIVE OVERNIGHT. THERE IS A SLIGHT RISK WITH BOTH WAVES FOR ISOLATED SEVERE THUNDERSTORMS...WITH THE MAIN CONCERN TO BE LARGE HAIL AND DAMAGING WINDS. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ALONG A NORTH OF A LINE FROM BROKEN BOW TO ELLSWORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN OVER WESTERN AND NORTH CENTRAL NEBRASKA ON TUESDAY AND WEDNESDAY AFTERNOON AND EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES MOVE THROUGH NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND NORTH OF INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
20 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Thunderstorms produced hail up to golfball size and damaging winds.
Strong wind gusts were accompanied by nickel size hail and 1.10 inches of heavy rainfall.
Golf ball size hail broke out all the windows on the north side of a home and caused roof damage.
The hail lasted for 5 to 10 minutes.
The hail lasted approximately 10 minutes.
The public reported wind speeds of 60 MPH.
Five inch tree branches were broken by thunderstorm wind gusts.
The public estimated winds at 60 mph or higher.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187761, 187762, 187792, 187763, 187764, 187766, 187781, 187782, 187794, 187769, 187767, 187780, 187771, 187793, 187783, 187798, 187791, 187795, 187799, 187788, 187790, 187797, 187796, 187785, 187787, 187786, 187802.